FDA Issues Advisory on ADHD Drug Strattera
Rare Reports of Suicidal Thinking Cited; Drug to Get 'Black Box' Warning Label
WebMD News Archive
Sept. 29, 2005 -- The FDA has issued a public health advisory about rare reports of suicidal thinking in children and adolescents taking Strattera, a drug approved to treat attention deficit hyperactivity disorder (ADHD) in adults and children.
The FDA has ordered Strattera's maker, Eli Lilly and Co., to revise this product to include a "black box" warning on Strattera's product label and additional warning statements that alert health care providers of the increased risk of suicidal thinking in children and adolescents.
"There were no suicides among children, adolescents, or adults on the medication during any Strattera clinical trials and there was no indication of an increased risk of suicidal thinking in the adult population," says Lilly.
A black box warning is the strongest type of warning that the FDA can require for a drug. It is generally reserved for warning prescription drug users about adverse drug reactions that can cause serious injury or death.
The FDA also determined that the company must prepare a medication guide about the risk associated with the drug, which will be distributed to patients when Strattera is dispensed.
Strattera's boxed warning will "communicate new information about uncommon reports of suicidal thoughts in children and adolescents," states a Lilly news release.
The drug company says it's working with the FDA to finalize the warning and with European and Australian regulatory agencies on label changes for Strattera in those countries.
Strattera is the first FDA-approved nonstimulant to treat ADHD and provide full-symptom relief, says Lilly. The company is a WebMD sponsor.
Strattera has been on the market since 2002 and has been used by more than 2 million patients, according to the FDA.
Monitoring Children Taking Strattera
The FDA is advising health care providers and caregivers that children and adolescents being treated with Strattera should be closely monitored for worsening of symptoms as well as agitation, irritability, suicidal thinking or behaviors, and unusual changes in behavior, especially during the initial few months of therapy or when the dose is changed (either increased or decreased).
This monitoring should include daily observation by families and caregivers and frequent contact with the physician, says the FDA.
Patients and caregivers who have concerns or questions about these symptoms should contact their health care provider, notes the FDA.